(HealthDay News) — For patients taking dabigatran, the risk of gastrointestinal bleeding (GIB) is reduced with use of gastroprotective agents, according to a study published in the September issue of Gastroenterology.
Esther W. Chan, PhD, from the University of Hong Kong, and colleagues examined the risk of GIB and the role of gastroprotective agents in patients using dabigatran. A retrospective cohort study was conducted using a population-wide database. The analysis included 5,041 patients newly prescribed dabigatran from 2010–2013.
The researchers found that 2.5% of the patients developed GIB during follow-up (4.2/100 patient-years). In this population, GIB risk was increased among those aged ≥75 years (incidence rate ratio [IRR], 2.47), patients with a history of peptic ulcers or GIB (IRR, 2.31), and aspirin users (IRR, 1.52). Reduced risk of GIB was seen with concomitant use of gastroprotective agents (IRR, 0.52). Lower risk of GIB was seen with use of proton pump inhibitors or histamine type-2-receptor antagonists (IRRs, 0.53 and 0.61). Risk reduction by gastroprotective agents was significant only for upper GIB and for patients with a prior history of peptic ulcers or GIB (IRRs, 0.29 and 0.14) in further analysis.
“In the Hong Kong population, use of gastroprotective agents was associated with a reduced risk of GIB in patients taking dabigatran,” the authors write.
Two authors disclosed financial ties to pharmaceutical companies, including Boehringer-Ingelheim, the manufacturer of dabigatran.